Hundreds of thousands more women than men have been prescribed powerful anti-anxiety drugs which experts warn are harder to come off than heroin, The Independent can reveal.
New information obtained under freedom of information (FoI) laws shows women in England were 59 per cent more likely to be prescribed benzodiazepines – better known by the brand names of Valium, Xanax and Temazapam – than men between January 2017 and December 2021.
The exclusive data shows 1,661,178 men were prescribed benzodiazepines, while 2,641,656 women were given prescriptions for these tranquilliser drugs in this period.
Benzodiazepines are commonly prescribed for anxiety and insomnia – with the drug’s withdrawal symptoms including depression, acute anxiety, insomnia, vivid nightmares, headaches, vomiting, shakes, cramps and, in the worst cases, seizures which can cause death.
Many countries explicitly state benzodiazepines should not be taken for more than four weeks, while research has found benzodiazepines can cause memory loss and Alzheimer’s.
In September 2020, the US Food and Drug Administration announced its “black box warning” must be placed on all benzodiazepines to inform patients withdrawal from the drugs can be life-threatening.
Stephen Buckley, head of information at Mind, a leading UK mental health charity, told The Independent it was difficult to “know the exact reasons behind why women are more likely to be prescribed benzodiazepines than men” but said the FOI “findings support others which show gender discrepancies in prescribing have been occurring for a long time.”
He added: “We know historically, women are more likely to seek help for their mental health than men and so this could explain some of the differences, however, there may also be age-related or diagnostic factors, which the data does not consider.
“Previous research in some parts of the world has found that male prescribers were more likely to prescribe benzodiazepines to female patients than male patients. Research into the reasons behind gender differences in prescribing psychiatric medication is important.”
Mr Buckley warned benzodiazepines can be “addictive and cause strong withdrawal effects, especially for those who have been taking medication for long periods of time”.
He warned patients must be “fully informed about the possible adverse side effects” of benzodiazepines as he called for anyone “withdrawing” from the drugs to “do it gradually and with the support of their GP”.
While Joanna Moncrieff, Professor of Critical and Social Psychiatry at University College London, argued there are deep-rooted sociological reasons which explain why more women are prescribed benzodiazepines than men.
The academic, who specialises in psychiatric drug treatment, added: “Women are more likely to internalise and feel depressed and go to a doctor. Men are more likely to externalise and get angry and shout at people and drink alcohol.
“Women are generally less confident, they are brought up with ideas they are inferior, which makes them more vulnerable to anxiety and depression. There is a cultural expectation women are suffering from these things and should be treated in a certain way. ”
Prof Moncrieff, a leading figure in the Critical Psychiatry Network, said quite a few of her own patients are on long-term benzodiazepine prescriptions which last for years and sometimes decades.
GPs are “desperately” attempting to get people off benzodiazepines, she added, as she noted people addicted to heroin or alcohol are able to come off them more quickly than individuals dependent on benzodiazepines.
Prof Moncrieff explained she recently set up a “trailblazer” clinic which helps long-term users of benzodiazepines, antidepressants, and sleeping tablets get off the drugs.
She added: “People find it very difficult to stop taking benzodiazepines because of the withdrawal effects. Sometimes people are very anxious and depressed. You get these brain zaps – these electrical shock sensations.
“Some people were using them from a period when they weren’t recognised as being as bad as they are now.”
Fiona French, who lives in Aberdeen, told The Independent she was first prescribed benzodiazepines in 1975 due to her arms and legs experiencing spasms.
“They are used as a muscle relaxant,” the 68-year-old, who is now retired but used to work in academic research for the NHS, added. “There was no information given about the dangers. As soon as I started to take benzos, I became unwell.”
Ms French said she failed to link her “rapid deterioration” to the benzodiazepines – adding that she lost a quarter of her body weight with her breasts “disappearing” in around ten weeks.
She added: “But the doctors didn’t connect it to the benzos, they thought it was my mental state. I was seen as having a nervous breakdown but the drug was causing a breakdown in emotional, physical and psychological health.
“So I was referred to psychiatry and thereafter treated as someone who suffered from depression or a personality disorder. I made repeated attempts to take my life. I was never suicidal before I was on benzos [popular nickname for benzodiazepines].”
Ms French said a doctor then tried her with a range of different types of antidepressants as she explained she was on benzodiazepines and a variety of antidepressants from 1975 until 2012.
“When I retired, I changed GP practice and had a medication review. He said benzos are no longer a reocgnised treatment for my condition,” she added. “He suggested I think about coming off them but he didn’t give me any advice on how to come off them.”
Ms French decided she would taper herself off the drug, saying she became extremely ill six months after taking benzodiazepines completely – adding that she was predominantly confined to her bed for almost two years.
She added: “It was the shock to my system and my brain. I was bedridden. I couldn’t stand light or sound. I couldn’t have the light on or the TV or the radio on. I couldn’t speak on the phone. I couldn’t stand the sound of people’s voices.
“I could only stand on my feet for about five minutes. I couldn’t have a shower as I couldn’t tolerate the water against my skin. It was like living in a chemical haze and I couldn’t remember what was happening from one hour to the next. Night became day. Day became night. It was a bit like having dementia. It was a brain injury.”
For around three years, she only left the house to go to the doctors, she said, adding that an NHS neurologist told her the illness had been caused by the shock of stopping the benzodiazepines.
Ms French said it was “very upsetting” when the dangers of benzodiazepines emerged in the 1980s, noting she watched a documentary about a man who said coming off the drugs was harder for him than his stint fighting on the frontlines of the Second World War.
She explained she initially needed a wheelchair during her recovery as she noted she is now in a much better state but still grows tired easily.
“I would never take them again,” Ms French concluded. “Any drug that can cause that degree of intolerable suffering is a bad drug.”
Benzodiazepines quickly became the most widely prescribed type of drug worldwide after arriving on the market in the early 1960s and still remain one of the most commonly prescribed forms of anti-anxiety medication. But benzodiazepines prescriptions in England have decreased from 11.3m in 2010 to 8.6m in 2020 in the wake of concerns.
Dr John Read, a professor at the University of East London, argued it is “a national scandal” benzodiazepines “are still being prescribed in such numbers”.
The academic added: “Women are prescribed these, and other psychiatric drugs, far more often than men primarily because they are exposed to a greater extent to the causes of stress and anxiety, such as violence, abuse, caring for children and ageing parents.
“‘Adding all the adverse effects of these dependency-forming drugs to the problems women came in for help with, often further decreases their quality of life.”
His comments echo data which shows women are more likely to be diagnosed with anxiety and depression in the UK, while men are more likely to kill themselves.
Dr Read added: “Long-term benzo usage can cause substantial cognitive decline, including the ability to form new memories.”